Popular Acne Treatment can Cause Life-Threatening Allergic Reactions, FDA Warns

Acne-Products-Cause-Dangerous-Side-EffectsOver-the-counter (OTC) acne treatments are widely available and frequently used, but the U.S. Food and Drug Administration (FDA) has warned that some may lead to life-threatening allergic reactions.

Signs of an allergic reaction include tightness in the throat, difficulty breathing, feeling faint, swelling of the eyes, face, lips or tongue and hives or itching in the area where the treatment was used. Consumers should stop using the product and seek medical attention immediately if they experience a reaction.

The active ingredient in OTC acne medications is benzoyl peroxide and the inactive ingredient is salicyclic acid. The FDA said it is not clear if one or both of these causes a reaction. Dr. Doris Day, professor of dermatology at the New York University Langone Medical Center, told FoxNews.com that “Benzoyl peroxide and salicylic acid are very commonly used OTC and because they’re not required by prescription, many people think they are automatically safe,”

Dr. Day says an allergic reaction could occur with virtually any product. “One thing I recommend is not to start too many new products at once,” said Day. “You might want to start with one [new product] and add in one new one every week to make sure that if you do have an allergic reaction, you know which product you’re reacting to.”

There are some acne treatments that do not contain salicyclic acid or benzoyl peroxide. “One product I recommend that doesn’t have those ingredients is called Aczone [a prescription product]. It’s an anti-inflammatory that helps all the different kinds of pimples I see, whether they’re papules, pustules or those ones under the skin that can be very annoying,” said Day.

This entry was posted in Legal News. Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.